Washington, 2011High Wind in Washington, February 12, 2011
February 12, 2011 · NWS PQR · 2 events in 2 counties and zones
especially along the south Washington coast and interior portions of southwest Washington.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific cold front brought strong southerly winds to the Pacific Northwest this afternoon and evening...especially along the south Washington coast and interior portions of southwest Washington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Feb 12, 8:42 AM PST, 3 hours 43 minutes earlier.
Area forecast discussion, Feb 12, 8:42 AM PST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
842 AM PST SAT FEB 12 2011
.SYNOPSIS.. A SLOW MOVING BUT QUITE VIGOROUS PACIFIC FRONTAL SYSTEM
WILL BE APPROACHING THE COAST TODAY AND SINKING SOUTH THROUGH
SOUTHWEST WASHINGTON AND NORTHWEST OREGON LATE TODAY AND TONIGHT.
THIS FRONT WILL BRING A BOUT A RATHER STRONG WINDS TO THE COAST THIS
AFTERNOON AND EVENING. THIS FRONT WILL LIFT BACK NORTH AS A WARM
FRONT ON SUNDAY AND SUNDAY NIGHT AHEAD OF THE NEXT DEVELOPING SYSTEM.
THIS STRONG SYSTEM WILL PUSH A FRONT ONTO THE COAST LATER MONDAY AND
ONSHORE MONDAY NIGHT...WITH HIGH WINDS POSSIBLE ALONG THE COAST AND
WINDY CONDITIONS ELSEWHERE. SNOW LEVELS WILL BRIEFLY DROP TONIGHT AND
SUNDAY FOR SOME CASCADE SNOW...THEN RISE BACK SUNDAY NIGHT BEFORE
CRASHING DOWN MONDAY NIGHT THROUGH MUCH OF NEXT WEEK BEHIND THE
STRONG MONDAY NIGHT COLD FRONT AND FROM THE ASSOCIATED COLD UPPER
TROUGH THAT LINGERS THROUGH MUCH OF THE COMING WEEK.
&&
.SHORT TERM...FOG HAS EASED MOST AREAS THIS MORNING WITH CONSIDERABLE
HIGHER CLOUDS AND INCREASED CIRCULATION AHEAD OF THE OFFSHORE FRONTAL
SYSTEM. THIS SYSTEM IS QUITE VIGOROUS...WITH GALE FORCE WINDS
BEGINNING ALREADY ALONG THE COAST. THE LOW LEVEL WIND STRUCTURE AND
MAGNITUDE IS GOING TO BE CLOSE TO HIGH WIND CRITERIA...AND FOR NOW
WILL UP HEADLAND WIND GUSTS TO JUST BELOW HIGH WIND CRITERIA. THE
RAIN WILL SLOWLY INCREASE ALONG THE COAST TODAY BUT NOT PUSH INLAND
MUCH UNTIL EVENING.
SNOW LEVELS DROP THIS EVENING IN THE NORTHERN CASCADE ZONES AND WE
HAVE A CHANCE AT GETTING SNOW ADVISORY AMOUNTS MAINLY NORTH OF ABOUT
MOUNT HOOD AND AT ELEVATIONS ABOVE THE PASSES. THE PRECIPITATION
DWINDLES FROM THE NORTH LATE TONIGHT AND EARLY SUNDAY AS THE FRONT
SAGS SOUTH...THEN INCREASES AGAIN SUNDAY AFTERNOON AND EVENING AS THE
FRONT LIFTS NORTH AS A WARM FRONT AHEAD OF THE NEXT DEVELOPING
SYSTEM.
THE PRECIPITATION DWINDLES AGAIN LATER SUNDAY NIGHT AND EARLY MONDAY
AS THE WARM FRONT LIFTS NORTH OF OUR AREA...THEN INCREASES THE
REMAINDER OF MONDAY AND MONDAY NIGHT AS THE FRONT PUSHES ONSHORE AS A
STRONG COLD FRONT AGAIN. THE MODELS ARE AGAIN INDICATING A STRONG
SURFACE LOW WITH THIS FRONT THAT COULD LEAD TO HIGH WIND ALONG THE
COAST AND WINDY CONDITIONS ELSEWHERE. THE SNOW LEVEL DROP
DRAMATICALLY MONDAY NIGHT AND TUESDAY...REACHING INTO THE ELEVATIONS
OF THE HIGHER COAST RANGE AND THE CASCADE FOOTHILLS TUESDAY. THERE
IS A GOOD SHOT AT ADVISORY AMOUNTS IN THE CASCADES WITH THIS FRONT.
TOLLESON
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...THE FRONT THAT
APPROACHES MONDAY MOVES THROUGH MONDAY NIGHT WITH DRAMATICALLY
LOWERING SNOW LEVELS BY TUESDAY...LIKELY FALLING INTO THE CASCADE
FOOTHILLS AND THE COASTAL MOUNTAINS. THE COLD UPPER TROUGH WILL THEN
BE OVER THE AREA THROUGH AT LEAST THE MID WEEK PERIOD WITH SNOW
LEVELS POSSIBLY LOWERING TO AROUND 1000 FEET. ONSHORE FLOW PROBABLY
KEEPS SNOW OFF THE VALLEY FLOORS. DETAILS IN THE LATTER PART OF NEXT
WEEK ARE UNCLEAR AS THE MODELS ARE HAVING TROUBLE DEALING
CONSISTENTLY WITH SHORT WAVES ROTATING AROUND THE LOW NEAR THE COAST.
TOLLESON
&&
.AVIATION...THICK HIGH LEVEL CLOUD SHIELD OVER THE REGION. CLOUDS
WILL GRADUALLY LOWER DURING THE DAY...WITH MVFR CIGS AND RAIN
SPREADING INTO COASTAL AREAS BETWEEN 19Z AND 21Z. INLAND SHOULD
REMAIN VFR TODAY...BUT EXPECT INCREASING MVFR CIGS WITH RAIN
SPREADING TO INTERIOR EARLY THIS EVENING...BETWEEN 00Z AND 03Z. FRONT
WILL PUSH ACROSS REGION LATER THIS EVENING...BUT INCREASED ONSHORE
FLOW WILL MAINTAIN MVFR CIGS THROUGH MOST OF TONIGHT.
KPDX AND APPROACHES...VFR TODAY...THOUGH CIGS LOWER TO LOW VFR BY
23Z. AFT 01Z...EXPECT RAIN AND MVFR CIGS TO INCREASE. THE FRONT WILL
MOVE ACROSS OPS AREA AROUND 05Z. THEN WILL SEE CIGS BREAK UP...WITH
MIX OF MVFR AND LOWER VFR CIGS...THOUGH MOSTLY LOW VFR. ROCKEY/WOLFE
&&
.MARINE...INCREASING S WINDS TODAY WILL GET INTO GALE FORCE GUSTS AND
PERHAPS A FEW LOCAL GUSTS TO 50 KT TODAY. WIND SHOULD BEGIN TO EASE
AFTER THE FRONTAL PASSAGE THIS EVENING AROUND 8 PM AND TURN MORE W TO
SW. BRIEF LULL IN WEATHER FOR SUN AND EARLY MON BUT YET ANOTHER ROUND
OF S GALES EXPECTED LATER MON AND AGAIN TUE AS TWO MORE LOWS FORM AND
MOVE ACROSS THE NE PAC INTO THE PAC NW.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 9 AM PST THIS MORNING FOR
COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR
OUT 60 NM.
GALE WARNING UNTIL 10 PM PST THIS EVENING FOR COASTAL WATERS
FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 4 AM
PST SUNDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Feb 12, 5:42 AM PST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
542 AM PST SAT FEB 12 2011
ORZ001-002-WAZ021-131645-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
542 AM PST SAT FEB 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER STRONG SYSTEM WILL ARRIVE EARLY NEXT WEEK. EXPECT ANOTHER
ROUND OF HEAVY RAIN LATER MONDAY NIGHT AND TUESDAY...WITH STRONG
GUSTY SOUTH WINDS THAT COULD REACH 60 TO 65 MPH ON THE OPEN
BEACHES AND EXPOSED COASTAL HEADLANDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
ORZ003>009-WAZ020-022-023-039-040-131645-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
WILLAPA HILLS-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
542 AM PST SAT FEB 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
ORZ010>014-WAZ019-131645-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-
542 AM PST SAT FEB 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A SLOW MOVING FRONT WILL DROP SNOW LEVELS FROM 6000 FEET EARLY
THIS MORNING DOWN TO 4000 FEET BY LATE THIS EVENING. SOME
ACCUMULATIONS ARE EXPECTED...BUT HEAVIEST WILL FALL WELL ABOVE THE
PASSES WHERE 1 TO 2 FEET OF SNOW ARE EXPECTED TONIGHT
THROUGH SUNDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE NEXT STRONG SYSTEM WILL ARRIVE EARLY NEXT WEEK...WITH MORE
RAIN AND SNOW. BEHIND THE COLD FRONT...COLDER AIR AND SNOW SHOWERS
WILL PUSH INTO THE CASCADES. SNOW LEVELS WILL PLUMMET DOWN TO 2000
FEET BY WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PZZ210-250-255-270-275-131645-
COLUMBIA RIVER BAR-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
542 AM PST SAT FEB 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A STRONG FRONT OVER THE COASTAL WATERS WILL BRING GALE FORCE WINDS TODAY
AND EARLY TONIGHT. SEE PDXCWFPQR FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER STRONG FRONT OVER THE COASTAL WATERS WILL BRING ANOTHER
ROUND OF SOUTHERLY GALES MONDAY INTO EARLY TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Feb 12, 10:24 AM PST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1024 AM PST SAT FEB 12 2011
ORZ001>014-WAZ019>023-039-040-132000-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...ASTORIA...CANNON BEACH...TILLAMOOK...
LINCOLN CITY...NEWPORT...FLORENCE...VERNONIA...JEWELL...TRASK...
GRANDE RONDE...TIDEWATER...SWISSHOME...ST. HELENS...CLATSKANIE...
HILLSBORO...PORTLAND...OREGON CITY...GRESHAM...SALEM...
MCMINNVILLE...DALLAS...EUGENE...CORVALLIS...ALBANY...HOOD RIVER...
CASCADE LOCKS...MULTNOMAH FALLS...SANDY...
SILVER FALLS STATE PARK...SWEET HOME...GOVERNMENT CAMP...
DETROIT...SANTIAM PASS...VIDA...LOWELL...COTTAGE GROVE...
MCKENZIE BRIDGE...OAKRIDGE...WILLAMETTE PASS...PARKDALE...ODELL...
COLDWATER RIDGE VISITORS CENTER...MOUNT ST. HELENS...FRANCES...
RYDERWOOD...RAYMOND...LONG BEACH...CATHLAMET...LONGVIEW...KELSO...
CASTLE ROCK...STEVENSON...SKAMANIA...VANCOUVER...BATTLE GROUND...
WASHOUGAL...TOUTLE...ARIEL...COUGAR
1024 AM PST SAT FEB 12 2011
...A RETURN TO A MORE ACTIVE WEATHER PATTERN OVER SOUTHWEST
WASHINGTON AND NORTHWEST OREGON HAS BEGUN AND WILL CONTINUE
THROUGH MOST OF NEXT WEEK...
AFTER A RELATIVELY BENIGN WEATHER PERIOD THAT HAS LULLED THE AREA
IN TRANQUILITY...MOTHER NATURE WILL SHAKE THINGS UP AGAIN.
THE FIRST IN A SERIES OF POTENT WEATHER SYSTEMS WAS ALREADY
BEGINNING TO SPREAD INTO SOUTHWEST WASHINGTON AND NORTHWEST OREGON
TODAY. THIS FIRST FRONT HAS ALREADY CAUSED WINDS TO INCREASE ALONG
THE SOUTH WASHINGTON AND NORTH AND OREGON COASTS SATURDAY MORNING...
AND GUSTS TO BETWEEN 45 AND 55 MPH ALONG COASTAL HEADLANDS AND
BEACHES ARE POSSIBLE SATURDAY AFTERNOON AND EVENING.
RAIN WILL SPREAD ONTO THE COAST SATURDAY AFTERNOON AND EARLY
EVENING...THEN SPREAD INLAND MAINLY IN THE EVENING HOURS. SNOW
LEVELS WILL LOWER IN THE SOUTH WASHINGTON AND NORTH OREGON
CASCADES BUT REMAIN JUST ABOVE THE PASSES. SNOW ADVISORY AMOUNTS
ARE POSSIBLE AT THE HIGHER ELEVATIONS OF THE SOUTH WASHINGTON AND
NORTH OREGON CASCADES.
THE FRONT WILL MOVE SOUTH LATE SATURDAY NIGHT AND EARLY SUNDAY...
THEN LIFT BACK NORTH SUNDAY AFTERNOON AND SUNDAY NIGHT AS A WARM
FRONT WITH ANOTHER ROUND OF RAIN AND RISING SNOW LEVELS.
THE RAINFALL THIS WEEKEND WILL BE MORE THAN SOUTHWEST WASHINGTON
AND NORTHWEST OREGON HAS SEEN IN A COUPLE OF WEEKS AND WILL CAUSE
SOME RIVER RISES...BUT NO FLOODING IS EXPECTED.
ANOTHER POTENT FRONT WILL APPROACH MONDAY AND MOVE THROUGH
SOUTHWEST WASHINGTON AND NORTHWEST OREGON MONDAY NIGHT. THIS
WILL PRODUCE MORE VALLEY RAIN AND POSSIBLY HIGH WIND ALONG THE
COAST MONDAY AFTERNOON AND MONDAY NIGHT. SNOW LEVELS WILL LOWER
INTO THE COASTAL MOUNTAINS AND CASCADE FOOTHILLS TUESDAY. THE
ASSOCIATED COLD UPPER LEVEL TROUGH WILL THEN BE OVER THE AREA
THROUGH AT LEAST WEDNESDAY AND THURSDAY FOR MORE SHOWERS AND
RATHER LOW SNOW LEVELS. THE SNOW LEVELS MAY POSSIBLY LOWER TO
AROUND 1000 FEET OR SO. ACCUMULATIONS ARE NOT EXPECTED AT THE
VALLEY FLOOR DUE TO THE LOW LEVEL WIND FLOW BEING ONSHORE.
STAY TUNED FOR FURTHER UPDATES AND THE LATEST FORECASTS AS THE
WEATHER TURNS MORE ACTIVE...AND AS THE TIMING AND INTENSITY OF THE
EXPECTED SYSTEMS BECOMES MORE CERTAIN. THOSE WITH TRAVEL PLANS
OVER THE CASCADES SHOULD BE PREPARED FOR WINTRY DRIVING
CONDITIONS DEVELOPING.
FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND
High Wind, South Coast
- When
- February 12, 12:25 PM PST to 4:00 PM PST
- Where
- South Coast forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Coast Guard
The Coast Guard Station at Cape Disappointment recorded sustained winds of 44 kts with gusts to 54 kts. Sustained winds of 35 kts were also recorded at Toke Point.
High Wind, Southwest Interior
- When
- February 12, 3:38 PM PST to 9:00 PM PST
- Where
- Southwest Interior forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- RAWS
Strong winds gusting between 45 kts and 55 kts were reported in adjacent zones to the north and south. It is reasonable to assume that this zone had similar winds.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Washington, February 12, 20112 injured · $4.0 million · 68 kt wind · 3 events
- High Wind in Montana, February 12 to 13, 2011$42,000 · 67 kt wind · 8 events
- High Wind in Montana, February 12 to 14, 201175 kt wind · 12 events
- Strong Wind in Idaho, February 12 to 13, 2011$13,000 · 2 events
- Blizzard and High Wind in Alaska, February 12 to 15, 2011$1,000 · 103 kt wind · 7 events
- High Wind in Oregon, February 12, 201166 kt wind · 4 events
- High Wind in West Virginia, February 12, 201156 kt wind · 3 events
- Wildfire in North Carolina, February 12 to 20, 20112 events
- Heavy Snow in Washington, February 12 to 13, 20112 events
- High Wind in Washington, February 12, 201158 kt wind · 2 events
- High Wind in Washington, February 12, 2011$10,000 · 63 kt wind · 1 event
- High Wind in Oregon, February 12, 201160 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281969, 282390.